Alert archive / Pennsylvania / Flash Flood Warnings in 2018
Flash Flood Warning 27, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jun 20, 2018, 4:54 PM EDT for Fayette County, Pennsylvania. It was in force for 4 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2018, 4:54 PM EDT (20:54 UTC)
- Expired
- Jun 20, 2018, 9:00 PM EDT
- In force
- 4 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Fayette County, PA
The radar
The Pittsburgh radar (KPBZ), 92 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 5:10 PM EDT | FLASH FLOOD | Uniontown, PA | SEVERAL ROADS FLOODED AND CLOSED. |
| Jun 20, 6:00 PM EDT | FLASH FLOOD | 2 Ene New Salem-Buffing, PA | A NUMBER OF FLOODED ROADWAYS AND WATER IS ENTERING BASEMENTS OF SOME HOMES. |
| Jun 20, 6:00 PM EDT | FLASH FLOOD | 5 Ese Hopwood, PA | A FEW FLOODED ROADWAYS AND BASEMENT FLOODING OF SOME HOMES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 8.9 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 73 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 881 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
031
WGUS51 KPBZ 202054
FFWPBZ
PAC051-210100-
/O.NEW.KPBZ.FF.W.0027.180620T2054Z-180621T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
454 PM EDT WED JUN 20 2018
The National Weather Service in Pittsburgh has issued a
* Flash Flood Warning for...
Central Fayette County in southwestern Pennsylvania...
* Until 900 PM EDT.
* At 453 PM EDT, radar indicated heavy rain in the warned area.
FLASH FLOODING... Expected.
ESTIMATED RAINFALL... Up to 1 inch.
ADDITIONAL RAINFALL...Up to 2.5 inches.
* Some locations that may experience flooding include...
Uniontown... Masontown...
Farmington... Fairchance...
Isabella... Republic...
New Salem... Chalkhill...
Ohiopyle...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Act quickly and move to higher ground when water begins
rising.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 3978 7936 3979 7938 3978 7939 3977 7938
3983 7992 3985 7994 3988 7991 3990 7993
3992 7992 3995 7995 3999 7995 3993 7938
3990 7940 3985 7942 3982 7937 3980 7937
3979 7935
$$3 follow-up statements
492
WGUS71 KPBZ 202207
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
607 PM EDT WED JUN 20 2018
PAC051-210100-
/O.CON.KPBZ.FF.W.0027.000000T0000Z-180621T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette PA-
607 PM EDT WED JUN 20 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM EDT FOR
CENTRAL FAYETTE COUNTY...
At 605 PM EDT, radar indicated heavy rain was diminishing in the
warned area. Runoff will continue for several hours.
FLASH FLOODING... Expected.
ESTIMATED RAINFALL... 1 to 2 inches.
ADDITIONAL RAINFALL... 1/4 to 1/2 inch.
Some locations that may experience flooding include...
Uniontown... Masontown...
Farmington... Fairchance...
Isabella... Republic...
New Salem... Chalkhill...
Ohiopyle...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Act quickly and move to higher ground when water begins rising.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 3978 7936 3979 7938 3978 7939 3977 7938
3983 7992 3985 7994 3988 7991 3990 7993
3992 7992 3995 7995 3999 7995 3993 7938
3990 7940 3985 7942 3982 7937 3980 7937
3979 7935
$$178
WGUS71 KPBZ 210002
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
802 PM EDT WED JUN 20 2018
PAC051-210100-
/O.CON.KPBZ.FF.W.0027.000000T0000Z-180621T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette PA-
802 PM EDT WED JUN 20 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM EDT FOR
CENTRAL FAYETTE COUNTY...
At 800 PM EDT, radar indicated that more rain was moving over
the warned area.
FLASH FLOODING... Expected.
ADDITIONAL RAINFALL... 1/2 to 1 inch.
Some locations that may experience flooding include...
Uniontown... Masontown...
Farmington... Fairchance...
Isabella... Republic...
New Salem... Chalkhill...
Ohiopyle...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from stream and river banks as they can become unstable
and unsafe.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 3978 7936 3979 7938 3978 7939 3977 7938
3983 7992 3985 7994 3988 7991 3990 7993
3992 7992 3995 7995 3999 7995 3993 7938
3990 7940 3985 7942 3982 7937 3980 7937
3979 7935
$$522
WGUS71 KPBZ 210100
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
900 PM EDT WED JUN 20 2018
PAC051-210109-
/O.EXP.KPBZ.FF.W.0027.000000T0000Z-180621T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette PA-
900 PM EDT WED JUN 20 2018
...THE FLASH FLOOD WARNING FOR CENTRAL FAYETTE COUNTY WILL EXPIRE AT
900 PM EDT...
Although rain will continue for a couple hours, flash flooding is
not expected to pose a threat, so the warning will be allowed to
expire. Please continue to heed any remaining road closures.
LAT...LON 3978 7936 3979 7938 3978 7939 3977 7938
3983 7992 3985 7994 3988 7991 3990 7993
3992 7992 3995 7995 3999 7995 3993 7938
3990 7940 3985 7942 3982 7937 3980 7937
3979 7935
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 2:17 PM EDT, 2 hours 37 minutes earlier.
Area forecast discussion, Jun 20, 2:17 PM EDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
217 PM EDT Wed Jun 20 2018
.SYNOPSIS...
A frontal boundary will remain in the region into the weekend
and will keep active weather in the forecast.
&&
.NEAR TERM /THROUGH TONIGHT/...
Convection will largely be focused south of I-80 through early
evening along a frontal boundary running west to east through
the forecast area.
Coverage of showers and storms will continue to increase
through the afternoon as convective temperatures are reached
through daytime heating...maintained through the evening with
the passage of a shortwave. Aforementioned frontal boundary will
transition south tonight followed by building sfc high pressure
keeping any any lingering rain focused in the ridges.
Primary concern for today is heightened flash flood risk with
plenty of moisture available for localized downpours and an
ideal setup for training of storms. With that and relatively low
flash flood guidance values in consideration...opted to issue a
Flash Flood Watch through mid-evening.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Thursday will be largely dry as weak shortwave ridging
transitions over the forecast area. Temperatures will be very
close to normal for this time of year...and winds will be
light.
Precipitation chances will increase Thursday night and Friday as
a warm front approaches the region ahead of a deepening midwest
trough. Cloud cover may limit heating a bit more on Fri, with
temps in the 70s slightly below seasonal average. Surface based
convection looks unlikely based off model soundings but kept
a slight chance mention for storms as there looks to be some
elevated instability.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A strong low pressure system in the Central Plains will approach
the Great Lakes Region Fri night and Sat, with showers and
storms expected as it crosses. Given the expected negative tilt
of the system and strong forcing for ascent, the potential for
damaging wind gusts will need to be monitored despite the
less favorable timing of the sfc trough passage.
A subsequent shortwave trough could spell additional rain
chances on Sun before high pressure builds into the region on
Mon and Tue and erodes much of the low-level moisture.
Seasonable temperatures should continue into next week.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Primarily VFR conditions will carry through the evening, but
increasing showers and thunderstorms will result in temporary
restrictions south of I-80. The surface low will shift to our east
tonight and thunderstorms are expected to diminish near midnight.
Low-level moisture wrapping around the back of the low will result
in additional restrictions overnight into early Thursday. Expecting
a mix of IFR and MVFR ceilings along the eastern periphery,
persisting longest over LBE/MGW. Gradual improvement is expected
into Thursday morning as drier air moves in from the north.
Light and variable winds could be interrupted by gusts in some of
the stronger thunderstorms this evening. Light nne winds will
establish Thursday morning.
OUTLOOK...
A brief respite on Thursday will be followed by periodic
restrictions into the weekend as the front wavers across the OH
Valley region.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch until 10 PM EDT this evening for MDZ001.
OH...None.
PA...Flash Flood Watch until 10 PM EDT this evening for PAZ021-029-
031-073>076.
WV...Flash Flood Watch until 10 PM EDT this evening for WVZ002>004-
012-021-509>512.
&&Hazardous weather outlook, Jun 20, 11:31 AM EDT, 5 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 1131 AM EDT Wed Jun 20 2018 OHZ039>041-048-057-058-068-211545- Tuscarawas-Carroll-Columbiana-Coshocton-Muskingum-Guernsey-Noble- 1131 AM EDT Wed Jun 20 2018 This Hazardous Weather Outlook is for east central Ohio. .DAY ONE...This Afternoon and Tonight. Locally heavy rainfall is expected this afternoon along a slow- moving front and could lead to localized flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The chance of hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ007>009-013-015-016-211545- Mercer-Venango-Forest-Lawrence-Clarion-Jefferson- 1131 AM EDT Wed Jun 20 2018 This Hazardous Weather Outlook is for northwest Pennsylvania, west central Pennsylvania and western Pennsylvania. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The chance of hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ049-050-059-069-PAZ014-020-022-023-WVZ001-513-514-211545- Harrison-Jefferson-Belmont-Monroe-Butler-Beaver-Armstrong-Indiana- Hancock-Western Tucker-Eastern Tucker- 1131 AM EDT Wed Jun 20 2018 This Hazardous Weather Outlook is for east central Ohio, west central Pennsylvania, western Pennsylvania and northern West Virginia. .DAY ONE...This Afternoon and Tonight. Thunderstorms are expected this afternoon along a slow-moving front. Some storms could produce flash flooding and gusty wind. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The chance of hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-PAZ021-029-031-073>076-WVZ002>004-012-021-509>512-211545- Garrett-Allegheny-Washington-Greene-Westmoreland-Westmoreland Ridges- Fayette-Fayette Ridges-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston- 1131 AM EDT Wed Jun 20 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for western Maryland, southwest Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Thunderstorms are expected this afternoon along a slow-moving front. Some storms could produce flash flooding and gusty wind. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The chance of hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 10:53 AM EDT | Flash Flood Watch | PBZ | Allegheny, Fayette, Greene, Washington, Westmoreland | 11 hr |
| Jun 20, 1:09 PM EDT | Areal Flood Advisory | PBZ | Westmoreland | 3 hr |
| Jun 20, 3:24 PM EDT | Flash Flood Warning | PBZ | Westmoreland | 2 hr |
| Jun 20, 4:17 PM EDT | Flash Flood Warning | PBZ | Allegheny | 88 min |
| Jun 20, 7:52 PM EDT | Flash Flood Warning | PBZ | Allegheny, Washington | 6 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.